Hail, Clay
- When
- June 9, 8:26 PM CST to 8:31 PM CST
- Where
- Clay County, 4.02 mi WNW of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.454, -90.146
A cold front moved into the Mid-South during the evening of June 9th. Showers and thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved into the Mid-South during the evening of June 9th. Showers and thunderstorms developed along and ahead of the front. Some thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 7:44 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 844 PM CDT TUE JUN 9 2009 .UPDATE... ADDED SEVERE WORDING IN NEW SEVERE THUNDERSTORM WATCH AREA OVER NE AR AND MO BOOTHEEL. INCREASED RAIN CHANCES TONIGHT NORTH OF A POCAHONTAS AR TO PARIS TN LINE. WILL ADJUST SKY COVER AS WELL. && .DISCUSSION... A FEW STRONG/SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE NORTH OF A POCAHONTAS TO BLYTHEVILLE AR TO PARIS TN LINE FOR AT LEAST THROUGH MIDNIGHT CDT. CURRENTLY MONITORING A FEW STRONG/SEVERE THUNDERSTORMS NEAR THE MO/AR BORDER THAT ARE SLOWLY MOVING EAST SOUTHEAST. NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NE AR AND MO BOOTHEEL WHERE SEVERE STORMS CAPABLE OF LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS OF 60 MPH MAY BE POSSIBLE. THE AIR IS VERY UNSTABLE WITH LIFTED INDICES -6 TO -8 AND MUCAPES 3000-4000 J/KG. COMBINED WITH STEEP LAPSE RATES...0-6 KM SHEAR 40-50 KTS...AND ABUNDANT MID LEVEL DRY AIR AT 700 MB...UPDRAFTS AND DOWNDRAFTS WILL BE ENHANCED. LOCALLY HEAVY RAINFALL AND FLOODING MAY OCCUR AS WELL WITH 1 TO 3 INCHES POSSIBLE IN 1 TO 2 HOURS. IF STORMS HANG ON...ANOTHER SEVERE THUNDERSTORM WATCH MAY BE POSSIBLE IN FAR NW TN ALONG THE KY BORDER...BUT CONFIDENCE OF THIS OCCURRING REMAINS FAIRLY LOW AT THIS TIME. THE BIG QUESTION IS HOW WILL STORMS EVOLVE FOR THE REST OF TONIGHT ACROSS AREAS NE AR...MO BOOTHEEL...AND NW TN. BASED ON LATEST RUC13 ANALYSIS AND RADAR TRENDS...DO NOT THINK THE STORMS WILL PUSH TOO FAR SOUTH WITH STRONG CAP OCCURRING...MAINLY STAY CONFINED NEAR THE MO/AR AND KY/TN BORDERS THROUGH THE NIGHT. LATEST MODELS HINT AT THE CAP GETTING STRONGER OVER MUCH OF THE AREA...EXCEPT FOR PERHAPS NW TN...SO LOCATIONS NORTHEAST OF A DYERSBURG TO HUNTINGDON TN LINE MAY EXPERIENCE STRONG TO SEVERE STORMS AFTER MIDNIGHT CDT. AREAS SOUTH OF A JONESBORO AR TO HUNTINGDON TN...INCLUDING MEMPHIS...JACKSON...AND TUPELO ARE EXPECTED TO REMAIN RAINFREE AND CAPPED FOR THE REST OF TONIGHT. WILL KEEP UPDATING THROUGH THE EVENING HOURS. MBS && .PREV DISCUSSION... /ISSUED 319 PM CDT TUE JUN 9 2009/ DISCUSSION... CURRENTLY...A STATIONARY FRONT IS LOCATED FROM SOUTHERN MISSOURI INTO WESTERN KENTUCKY THIS AFTERNOON. ACROSS THE MID SOUTH THE UPPER RIDGE APPEARS TO BE RE-STRENGTHENING SOME AND SKIES ARE PARTLY SUNNY WITH TEMPS APPROACHING 90 DEGREES AND MUGGY DEWPOINTS RANGING FROM THE MID 60S TO AROUND 70 DEGREES. THIS EVENING AND TONIGHT....THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT ACROSS WESTERN KANSAS AND CENTRAL/SOUTH CENTRAL MISSOURI. THE FRONT WILL BEGIN TO LIFT SLOWLY NORTH AS THE UPPER RIDGE REMAINS OVER THE MID SOUTH AND MOST OF THIS CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF THE MID SOUTH TONIGHT. HOWEVER AIRMASS ACROSS THE REGION IS VERY UNSTABLE WITH SBCAPES AROUND 3000 J/KG AND LIFTED INDEX VALUES AROUND -8C. CANNOT RULE OUT SOME ISOLD DEVELOPMENT ACROSS THE NORTHERN TIER OF THE MID SOUTH INVOF THE FRONT WHERE THE CAP IS A LITTLE WEAKER. ANYTHING THAT IS ABLE TO DEVELOP COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SOUTHERN TWO THIRDS OF THE MID SOUTH...SOUTH OF ABOUT A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE SHOULD BE RAIN FREE. EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE LOWER 70S. WEDNESDAY...UPPER RIDGE REMAINS OVER THE AREA IN THE MORNING AND STARTS TO WEAKEN SLIGHTLY IN THE AFTERNOON. THE FRONT WILL BE LOCATED WELL NORTH OF THE MID SOUTH AND MOST OF THE SHOWERS AND THUNDERSTORMS WILL ALSO REMAIN TO THE NORTH. WILL CONTINUE WITH CHANCE POPS NORTH AND DRY SOUTH. AIRMASS WILL BECOME VERY UNSTABLE IN THE AFTERNOON ONCE AGAIN SO A FEW SEVERE STORMS COULD OCCUR ACROSS THE NORTHERN TIER. WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGE CONTINUES TO SLOWLY WEAKEN AS THE FRONT BEGINS TO DROP SOUTH INTO THE AREA AND INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. AS A RESULT THIS TIME PERIOD STANDS THE BEST CHANCE FOR RAIN...AT LEAST IN THE SHORT TERM. WILL GO WITH HIGH CHANCE/LIKELY POPS. CANNOT RULE OUT A FEW SEVERE STORMS DURING THIS TIME FRAME AS AIRMASS WILL CONTINUE TO BE QUITE MOIST AND UNSTABLE. THURSDAY NIGHT AND FRIDAY...FRONT REMAINS STALLED ACROSS THE AREA WITH THE POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. WILL CONTINUE CHANCE POPS. FRIDAY NIGHT AND SATURDAY...MEDIUM RANGE MODELS IN SOME DISAGREEMENT DURING THIS PERIOD. ECMWF PUSHES THE FRONT THROUGH THE REGION WHILE GFS KEEPS IT OVER THE AREA. WILL LEAN TOWARD THE GFS AND GO WITH SLIGHT CHANCE/CHANCE POPS SINCE THIS MODEL HAS BEEN CONSISTENT AND SINCE IT MAKES SENSE CONSIDERING THE SYNOPTIC PATTERN. SUNDAY THROUGH TUESDAY...FRONT STILL IN THE VICINITY SO WILL KEEP SLIGHT CHANCE/CHANCE POPS GOING SUNDAY AND PART OF MONDAY. FRONT WILL FINALLY LIFT BACK NORTH AS A WARM FRONT AS THE UPPER RIDGE STARTS TO REBUILD ACROSS THE REGION. IT LOOKS LIKE INCREASINGLY HOT AND HUMID WEATHER WILL BE ON TAP NEXT WEEK. SJM .AVIATION... VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES THROUGH THE 00Z TAF PERIOD. SOUTH/SOUTHWEST WINDS EXPECTED TO WEAKEN TO AROUND 4 KTS OR LESS TONIGHT AND INCREASE TO AROUND 8-11 KTS AFTER 15Z. INCLUDED VCTS IN MEM/MKL/JBR TAFS AFTER 18Z AS 700 MB CAPPING INVERSION IS EXPECTED TO WEAKEN AND DAYTIME INSTABILITY PRODUCES ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS. WILL NOT MENTION TEMPO GROUPS DUE TO COVERAGE/TIMING UNCERTAINTY. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 74 92 74 88 / 10 20 50 60 MKL 70 89 70 85 / 10 30 50 60 JBR 71 89 71 85 / 30 30 70 60 TUP 70 92 71 89 / 10 10 20 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 322 PM CDT TUE JUN 9 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 322 PM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS EVENING AND TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE THIS EVENING AND TONIGHT. THE AREA AFFECTED IS GENERALLY ALONG AND NORTH OF A LINE FROM JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE. LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS OF 60 MPH...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE IN THE SLIGHT RISK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE ON WEDNESDAY AND AGAIN ON THURSDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR LOCATIONS IN THE SLIGHT RISK AREA INCLUDING NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON WEDNESDAY AND THURSDAY FOR PORTIONS OF THE MIDSOUTH. SJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 838 PM CDT TUE JUN 9 2009 ARZ009-MOZ113-100200- CLAY AR-DUNKLIN MO- 838 PM CDT TUE JUN 9 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 838 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 126 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177253.